Alert archive / Indiana / Gale Warnings in 2020
Gale Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Jan 9, 2020, 2:37 AM EST. It took effect at Jan 9, 2020, 10:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2020, 2:37 AM EST (07:37 UTC)
- In effect from
- Jan 9, 2020, 10:00 AM EST
- Expired
- Jan 9, 2020, 10:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
871 WHUS73 KIWX 090737 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 237 AM EST Thu Jan 9 2020 LMZ043-046-091545- /O.UPG.KIWX.SC.Y.0004.200109T0900Z-200110T0900Z/ /O.NEW.KIWX.GL.W.0002.200109T1500Z-200110T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 237 AM EST Thu Jan 9 2020 ...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 10 AM this morning to 10 PM EST this evening. The Small Craft Advisory is no longer in effect. * WINDS...South 20 to 30 knots with gusts to 35 knot gales. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
3 follow-up statements
666 WHUS73 KIWX 091556 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1056 AM EST Thu Jan 9 2020 LMZ043-046-100000- /O.CON.KIWX.GL.W.0002.000000T0000Z-200110T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1056 AM EST Thu Jan 9 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WINDS...South 20 to 30 knots with gusts up to 40 knot gales. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
950 WHUS73 KIWX 092045 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 345 PM EST Thu Jan 9 2020 LMZ043-046-100300- /O.CON.KIWX.GL.W.0002.000000T0000Z-200110T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 345 PM EST Thu Jan 9 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WINDS...South 15 to 25 knots with gusts up to 35 knot gales. * WAVES...2 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
796 WHUS73 KIWX 100301 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1001 PM EST Thu Jan 9 2020 LMZ043-046-100600- /O.EXP.KIWX.GL.W.0002.000000T0000Z-200110T0300Z/ /O.NEW.KIWX.SC.Y.0005.200110T0301Z-200110T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1001 PM EST Thu Jan 9 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... ...GALE WARNING HAS EXPIRED... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect until 1 AM EST Friday. * WINDS...South 15 to 25 knots with gusts up to 30 knot gales. * WAVES...2 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 9, 1:09 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 9, 1:09 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
109 AM EST Thu Jan 9 2020
.SYNOPSIS...
Issued at 1219 AM EST Thu Jan 9 2020
After a chilly start to today, a strong storm system will bring
unseasonable warm weather and significant rainfall of 3 to 5
inches to the area through Saturday night. The heavy rain will
result in flooding of rivers and low lying areas. The
precipitation may become freezing late Saturday over far southwest
Lower Michigan to northwest Indiana, and then change to snow
before ending late Saturday night. Ice and snow accumulations are
possible.
&&
.SHORT TERM...(Tonight and Thursday)
Issued at 237 PM EST Wed Jan 8 2020
Little of consequence this period. High pressure ridge centered
through se ON this evening will lift out in advance of weak wave
lifting through the nrn lakes. Robust warm advection develops late
tonight and deepens Thursday with a turn around in temps expected
comparing this aftn to tomorrow aftn. Otherwise slower nwd moisture
return seen with rain holding off until late Thu night.
&&
.LONG TERM...(Thursday night through Tuesday)
Issued at 237 PM EST Wed Jan 8 2020
...Significant river flood threat looms this weekend into next
week...
Primary question yet to be resolved is placement of overlapping lead
warm frontal band rain late Thu night/Friday and following warm
sector rain surge Fri night/Saturday. 12Z model consensus yesterday
fingered the upper Maumee/lower Wabash basin at greatest risk
although subsequent 00/new 12Z cycles have shifted a bit further nw.
Nevertheless many IWX river basins are implicated in the most
significant/longest duration of significant rainfall. And this is
further reflected in NAEFS flood probabilities with indicated
moderate to major flood potential.
No doubt entraining subtropical moisture plume ahead of this
strong/dynamic system and protracted duration of intense rainfall
lends credence to individual deterministic storm total qpf solutions
indicating high end 5+ inch amounts possible. And if correct with
higher amounts preceded with lighter ground saturating rains
would yield appreciable surface runoff. Nevertheless at a minimum
widespread 2-4 inch rainfall amounts look likely.
Any substantial winter precip threat is confined to overnight Sat as
cold air wraps in under departing upper low. This remains the most
uncertain period with as yet substantial model drift still
remaining. However should cold air wrap faster as ern outlier GFS
suggests, a narrow stripe of impactful snowfall exists central zones
versus far nw zones per EC. With lacking consensus will continue to
broad brush this period with snow mention and minimal accums.
Thereafter general downtrend of nrn stream heights will allow for a
more substantial cold air intrusion to spread south across the Great
Lakes/OH valley DYS9-10.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 105 AM EST Thu Jan 9 2020
Effects from complex winter storm system will bring significant
and long duration of poor flight conditions Friday morning
through the entire weekend. Initial frontal wave to eject
northeast from western Kansas to Minneapolis by early afternoon
and then through Lake Superior by end of forecast period. Far west
track will maintain warm sector/rain event through Saturday.
Ramping southerly jet atop subsidence inversion increase around
daybreak and persists, Potential for 2000 ft winds to be excess of
60 kts, especially at KSBN.
Outlook...
Thereafter the second frontal wave tracks farther east
from Texas to northern Indiana by 00 UTC Sunday. This will provide
the potential for a period of freezing rain and/or snow Saturday
night.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from Friday evening through Saturday evening for
INZ003>009-012>018-020-022>027-032>034.
MI...Flood Watch from Friday evening through Saturday evening for
MIZ077>081.
OH...Flood Watch from Friday evening through Saturday evening for
OHZ001-002-004-005-015-016-024-025.
LM...Small Craft Advisory from 4 AM early this morning to 4 AM EST
Friday for LMZ043-046.
&&
SYNOPSIS...Skipper
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 8, 7:56 PM EST, 6 hours 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 756 PM EST Wed Jan 8 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-100100- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 756 PM EST Wed Jan 8 2020 /656 PM CST Wed Jan 8 2020/ ...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Rain will develop late Thursday and become heavy at times late Friday through Saturday. Widespread storm total rainfall amounts of 3 to 4 inches and locally higher will result in flooding of rivers and low lying areas. Rain may change to a brief period of freezing rain and snow before ending late Saturday night. Light snow and ice accumulations remain possible and may impact travel by Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-100100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 756 PM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 4 AM EST FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 6 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Allen | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Adams, Allen | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Allen | 6 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Noble | 20 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Elkhart, Noble | 7 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Elkhart | 11 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Elkhart, Saint Joseph | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Elkhart, Saint Joseph | 10 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Elkhart, Saint Joseph | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 7 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Adams, Wells | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Wells | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Cass, Miami, Wabash | 5 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Marshall, Saint Joseph, Starke | 6 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Carroll, Pulaski, White | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Allen | 5 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Allen, DeKalb | 9 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Defiance, Fulton, Williams | 11 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Allen, Paulding, Putnam | 6 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Defiance | 5 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Henry | 21 days |
| Jan 9, 1:54 PM EST | River Flood Warning | IWX | Williams | 21 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.